Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 179, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 16, 2017, 7:13 PM CDT for Henry County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2017, 7:13 PM CDT (00:13 UTC)
- Expired
- Aug 16, 2017, 7:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 79 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 947 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 11.6
The text
As transmitted.
008
WUUS53 KEAX 170013
SVREAX
MOC083-170045-
/O.NEW.KEAX.SV.W.0179.170817T0013Z-170817T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
713 PM CDT WED AUG 16 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Henry County in west central Missouri...
* Until 745 PM CDT
* At 712 PM CDT, a severe thunderstorm was located over Clinton,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Clinton, Calhoun, Deepwater, Coal, Brownington, Tightwad, La Due
and Truman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 9397 3849 9389 3851 9352 3843 9351
3821 9352 3821 9354 3822 9356 3821 9357
3820 9356 3820 9360
TIME...MOT...LOC 0012Z 269DEG 45KT 3836 9381
HAIL...<.75IN
WIND...60MPH
$$
Blair2 follow-up statements
513
WWUS53 KEAX 170030
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
730 PM CDT WED AUG 16 2017
MOC083-170045-
/O.CON.KEAX.SV.W.0179.000000T0000Z-170817T0045Z/
Henry MO-
730 PM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN HENRY COUNTY...
At 730 PM CDT, a severe thunderstorm was located 8 miles east of
Clinton, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Calhoun, Deepwater, Coal, Brownington, Tightwad and Truman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 9382 3850 9367 3851 9352 3843 9351
3821 9352 3821 9354 3822 9356 3821 9357
3820 9356 3820 9360
TIME...MOT...LOC 0030Z 272DEG 35KT 3834 9362
HAIL...<.75IN
WIND...60MPH
$$
Blair475
WWUS53 KEAX 170037
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
737 PM CDT WED AUG 16 2017
MOC083-170046-
/O.EXP.KEAX.SV.W.0179.000000T0000Z-170817T0045Z/
Henry MO-
737 PM CDT WED AUG 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HENRY COUNTY WILL
EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Missouri.
LAT...LON 3821 9382 3850 9367 3851 9352 3843 9351
3821 9352 3821 9354 3822 9356 3821 9357
3820 9356 3820 9360
TIME...MOT...LOC 0036Z 269DEG 45KT 3834 9356
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:19 PM CDT, 54 minutes earlier.
Area forecast discussion, Aug 16, 6:19 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 619 PM CDT Wed Aug 16 2017 .Discussion... Issued at 303 PM CDT WED AUG 16 2017 Main concern this afternoon involves new convective development as long awaited surface cold front begins moving through the area. In contrast to yesterday, confidence is increasing that severe weather will develop in the coming hours as enough clearing has occurred to result in moderate destabilization across the lwr Missouri Vly. Expect this trend to continue this afternoon and early evening as remnant elevated mixed layer plume as noted by warm brightness temperatures on GOES-16 7.34 micron water vapor imagery (see also the 12z Amarillo, TX sounding) continues to advect northeast with time. Deep-layer shear will continue to increase this afternoon as midlevel speed max associated with main trough axis across the Central Plains also moves east with time. BUFKIT soundings from across the area show largely a unidirectional wind profile, with 0-6 km bulk shear values on the order of 35-40 kts. Considering this, along with the ample amounts of buoyancy that appear present, initial development in the form of discrete cells to the west of the KC Metro will support both a large hail and strong wind threat, with activity migrating more towards a linear configuration in response to deep layer shear values remaining largely parallel to the incoming cold frontal boundary. Across southern portions of the fcst area, an isolated tornado threat will also be possible in response to increased helicity near a lingering outflow boundary from this morning's convection. Overall however, this threat appears most likely well south of the KC Metro, and in reality more likely down in SGF's area. In addition, we did have some pretty efficient rainfall across the area this morning with reports and MRMS storm total estimates suggesting over 2.5" fell across the northeastern Metro, specially over Clay County. Prevailing thought is that this afternoon/evening's activity should be progressive enough to limit a widespread flash flood threat, but trends will have to be monitored for areas that did receive decent rainfall this morning. Precip to quickly come to an end after the 06z time frame from west to east as drier air moves back into the area. This will set the stage for slightly cooler temps tomorrow and the return of dry conditions which should continue through much of Friday. Fcst guidance continues to show redeveloping precip early Saturday morning as a secondary wave of energy sweeps a boundary south across our area during the predawn hours. As a result, morning shwrs/storms appear possible and current chance pops appear reasonable. Beyond this, fcst becomes less uncertain as we head into next week as zonal flow returns to the central U.S. and a series of shortwaves impact the lwr Missouri Vly. Obviously this leads to some concern over Monday's solar eclipse and additional details are provided below. Beyond this, unsettled weather looks to persist through midweek as a boundary stalls south of the area. && .Aviation...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 614 PM CDT WED AUG 16 2017 Nearby scattered thunderstorms will continue to push southeast of the terminal sites through the late evening hours ahead of a cold front. Conditions should remain VFR during this time as activity remains mostly confined downstream. Cloud cover will later steadily erode heading into Thursday morning as winds become northwesterly behind the frontal boundary. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...32 Aviation...Welsh
Hazardous weather outlook, Aug 16, 5:29 AM CDT, 13 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 529 AM CDT Wed Aug 16 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 529 AM CDT Wed Aug 16 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms today into tonight will have the potential to become strong to severe across much of the area. Hazards with any storm that develops includes dangerous and frequent cloud-to-ground lightning, moderate to heavy rainfall, and gusty winds. Should some of these storms become strong to severe, the potential exists for damaging winds, hail, and localized flooding. A tornadic threat, while low, does exist as well. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms, potentially strong, reappear on Friday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Aug 16, 6:18 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
618 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG GARDEN CITY 38.56N 94.19W
08/16/2017 CASS MO 911 CALL CENTER
POWER LINES REPORTED DOWN IN TRANSMISSION
FROM FIRE DEPARTMENT TO 991 DISPATCH CENTER.
&&
ABSpecial weather statement, Aug 16, 6:18 PM CDT, 55 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 618 PM CDT WED AUG 16 2017 MOZ053-162345- Bates MO- 618 PM CDT WED AUG 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BATES COUNTY UNTIL 645 PM CDT... At 618 PM CDT, Doppler radar was tracking a strong thunderstorm over Pleasanton, moving east at 50 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Butler, Rich Hill, Hume, Amsterdam, Amoret, Foster, Passaic and Worland. A severe thunderstorm watch remains in effect until 1000 PM CDT for west central Missouri. LAT...LON 3835 9461 3838 9427 3806 9422 3806 9461 TIME...MOT...LOC 2318Z 257DEG 44KT 3819 9466 Blair
Local storm report, Aug 16, 6:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
649 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG LEETON 38.58N 93.70W
08/16/2017 JOHNSON MO EMERGENCY MNGR
12 INCH DIAMETER TREES DOWN IN LEETON.
&&
32Special weather statement, Aug 16, 6:56 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
656 PM CDT WED AUG 16 2017
MOZ016-170030-
Sullivan MO-
656 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN COUNTY
UNTIL 730 PM CDT...
At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milan, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Milan, Green City, Greencastle and Green Castle.
LAT...LON 4038 9286 4021 9286 4013 9296 4023 9315
4039 9297
TIME...MOT...LOC 2356Z 221DEG 26KT 4022 9303
BlairSpecial weather statement, Aug 16, 7:09 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
709 PM CDT WED AUG 16 2017
MOZ045-170045-
Pettis MO-
709 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR PETTIS COUNTY UNTIL 745 PM CDT...
At 708 PM CDT, Doppler radar was tracking a strong thunderstorm near
Green Ridge, or 8 miles west of Sedalia, moving east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sedalia, La Monte, Smithton, Green Ridge and Sedalia Memorial Arpt.
This includes the Missouri State Fair in Sedalia.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and west central Missouri.
LAT...LON 3870 9351 3870 9350 3877 9350 3886 9305
3853 9307 3854 9328 3851 9330 3851 9349
TIME...MOT...LOC 0008Z 248DEG 33KT 3866 9337
BlairThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:09 PM CDT | Special Weather Statement | EAX | Pettis | 36 min |
| Aug 16, 10:21 PM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 58 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.